Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 35, NWS Flagstaff, AZ

August 18, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2011, 11:24 AM MST for Apache County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 11:24 AM MST (18:24 UTC)
Expired
Aug 18, 2011, 2:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 184 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:00 PM MSTFLASH FLOODNutrioso, AZFLASH FLOODING REPORTED IN NUTRIOSO WITH SHEET FLOW OVER FIELDS ON THE EAST SIDE OF TOWN. NUTRIOSO CREEK IS RUNNING BANK FULL WITH BLACK WATER AND DEBRIS. 1.60 INCHES OF RAINFALL WAS MEASURED BETWEEN 11AM AND NOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WGUS55 KFGZ 181824
FFWFGZ
AZC001-182115-
/O.NEW.KFGZ.FF.W.0035.110818T1824Z-110818T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1124 AM MST THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 215 PM MST

* AT 1115 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM AN AREA OF THUNDERSTORMS OVER THE WARNED 
  AREA AFFECTING NORTHERN PORTIONS OF THE WALLOW FIRE BURN SCAR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUTRIOSO
  AND GREER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
AUGER CREEK...LITTLE COLORADO RIVER..NUTRIOSO CREEK...
RIGGS CREEK...COLTER CREEK...FISH CREEK...ROSEY
CREEK...LANG CREEK...AND TURKEY CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3410 10945 3404 10924 3398 10913 3388 10918
      3391 10928 3401 10949

$$

CO/KD
2 follow-up statements
845 
WGUS75 KFGZ 181949
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1249 PM MST THU AUG 18 2011

AZC001-182115-
/O.CON.KFGZ.FF.W.0035.000000T0000Z-110818T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
1249 PM MST THU AUG 18 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR SOUTH
CENTRAL APACHE COUNTY...

AT 1244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAINFALL PRODUCING FLASH FLOODING OVER THE WARNED AREA. FLASH 
FLOODING WITH DEBRIS FLOWS ALONG ROADSIDES AND CANYONS HAS BEEN 
REPORTED IN EASTERN GREER AS WELL AS EASTERN PORTIONS OF NUTRIOSO AS OF 
12PM MST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREER AND 
NUTRIOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BUTLER 
CANYON...AUGER CREEK...LITTLE COLORADO RIVER..NUTRIOSO CREEK...RIGGS 
CREEK...COLTER CREEK...FISH CREEK...ROSEY
CREEK...LANG CREEK...AND TURKEY CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3410 10945 3404 10924 3398 10913 3388 10918
      3391 10928 3401 10949

$$

OUTLER
053 
WGUS75 KFGZ 182110
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
210 PM MST THU AUG 18 2011

AZC001-182117-
/O.EXP.KFGZ.FF.W.0035.000000T0000Z-110818T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
210 PM MST THU AUG 18 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST FOR SOUTH
CENTRAL APACHE COUNTY...

LIGHT RAIN CONTINUES ACROSS PARTS OF THE WARNING AREA BUT WILL DIMINISH 
THIS AFTERNOON. SOME FLASH FLOODING HAD BEEN REPORTED EARLIER IN PARTS 
OF GREER AND NUTRIOSO. THE FLASH FLOOD THREAT HAS EASED. HOWEVER...HIGH 
WATER LEVELS IN WASHES AND DRAINAGES MAY PERSIST FOR THE NEXT FEW 
HOURS. 

LAT...LON 3410 10945 3404 10924 3398 10913 3388 10918
      3391 10928 3401 10949

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:30 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 18, 9:30 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU AUG 18 2011

.SYNOPSIS...EXPECT GOOD CHANCES FOR THUNDERSTORMS TODAY AND FRIDAY
...ESPECIALLY ALONG THE MOGOLLON RIM AND IN THE WHITE MOUNTAINS. ON
SATURDAY...A DRIER SOUTHWESTERLY FLOW WILL WORK INTO WESTERN ARIZONA
AND SPREAD EASTWARD ON SUNDAY. CHANCES FOR SHOWERS AND STORMS WILL
DECREASE FROM SUNDAY INTO THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...THIS MORNINGS SURFACE DEW POINTS HAVE RISEN COMPARED
TO THIS TIME YESTERDAY WITH THE DEW POINTS AT THE PAGE AIRPORT
INCREASING BY 15 DEGREES. THIS MEANS THE DEEPER MONSOON MOISTURE HAS
REACHED THE UTAH BORDER AS INDICATED YESTERDAY BY THE FORECAST
GUIDANCE. THE FLAGSTAFF 12Z SOUNDING ALSO SHOWS A MORE UNSTABLE MID
LEVEL AIR MASS WHICH WILL INCREASE COVERAGE OF SHOWERS AND
THUNDERSTORMS TODAY AS COMPARED TO WEDNESDAY.

MORNING FORECAST GRIDS LOOK GOOD...NO UPDATES NEEDED.

&&

.PREVIOUS DISCUSSION...
SURFACE OBSERVATIONS AND SATELLITE PW ESTIMATES SHOW MONSOON
MOISTURE HAS SPREAD NORTHWARD TO THE UTAH BORDER. WHILE THERE IS A
FAIR AMOUNT OF DEBRIS CLOUDS ACROSS EASTERN AZ THIS MORNING...IT IS
THINNING WITH TIME. MODELS SHOW GOOD INSTABILITY ACROSS THE
NORTHLAND TODAY AND FRIDAY AND THUS EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA.

FOR THE WEEKEND INTO NEXT WEEK...PROGS CONTINUE TO SHOW A CUT OFF
LOW OVER CALIFORNIA...WITH A DRIER SOUTHWEST FLOW RETURNING TO
WESTERN ARIZONA. PROGS SHOW MOISTURE AMOUNTS DECREASING FROM WEST TO
EAST OVER THE WEEKEND. IN FACT THE GFS SHOWS A STABLE AIRMASS OVER
ALL THE NORTHLAND AS EARLY AS SUNDAY. AT THIS TIME WE HAVE KEPT NEAR
CLIMO POPS OVER THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS AND
SLASHED THEM LIKE PRICES AT A FURNITURE STORE TO SLIGHT CHANCE (10%
-20%) ELSEWHERE. SHOULD GFS TRENDS CONTINUE...MOST OF THE NORTHLAND
WOULD BE DRY FROM SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHRA/TSRA TO
DEVELOP ACROSS NORTHERN WITH THE MOST NUMEROUS COVERAGE OVER THE
EASTERN MOGOLLON RIM AND WHITE MTNS. ERRATIC AND GUSTY OUTFLOW WINDS
AND BRIEF MVFR TO LCL IFR CONDITIONS ARE POSSIBLE IN THE HEAVIER
SHOWERS AND THUNDERSTORMS. STORMS WILL DIMINISH IN
COVERAGE...BECOMING MORE ISOLATED AFTER 03Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC........BOHLIN / DL
AVIATION......GH

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 18, 6:00 AM MST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST THU AUG 18 2011

AZZ004>018-037>040-190645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
600 AM MST THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY ACROSS NORTHERN ARIZONA. THE GREATEST STORM
COVERAGE IS EXPECTED IN THE WHITE MOUNTAINS. LIGHTNING...LOCALLY
HEAVY RAINFALL AND FLOODING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST
FRIDAY. FOR THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST
FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE
STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO
EASTERN ARIZONA.

.SPOTTER INFORMATION STATEMENT.

WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:22 AM MSTAreal Flood AdvisoryFGZApache4 hr
Aug 18, 11:35 AM MSTSpecial Weather StatementFGZ10 min
Aug 18, 11:44 AM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 18, 12:44 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 18, 1:13 PM MSTAreal Flood AdvisoryFGZApache, Navajo2 hr
Aug 18, 2:51 PM MSTAreal Flood AdvisoryFGZGila, Navajo114 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.